Alert archive / Florida / High Surf Advisories in 2008

High Surf Advisory 2, NWS Melbourne, FL

April 15, 2008Volusia County, Florida

NWS Melbourne, FL issued this high surf advisory at Apr 15, 2008, 3:25 PM EDT for Volusia County, Florida. It took effect at Apr 16, 2008, 4:00 AM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2008, 3:25 PM EDT (19:25 UTC)
In effect from
Apr 16, 2008, 4:00 AM EDT
Expired
Apr 17, 2008, 4:24 AM EDT
In force
24 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KMLB 151925
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
325 PM EDT TUE APR 15 2008


FLZ047-054-059-064-141-147-160800-
/O.NEW.KMLB.SU.Y.0002.080416T0800Z-080417T1200Z/
SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
NORTHERN BREVARD-
325 PM EDT TUE APR 15 2008

...HIGH SURF ADVISORY IN EFFECT FROM 4 AM WEDNESDAY TO 8 AM EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 4 AM WEDNESDAY TO 8 AM EDT
THURSDAY. 


A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
3 follow-up statements
000 
WHUS42 KMLB 160725
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
325 AM EDT WED APR 16 2008

FLZ047-054-059-064-141-147-162000-
/O.CON.KMLB.SU.Y.0002.080416T0800Z-080417T1200Z/
SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
NORTHERN BREVARD-
325 AM EDT WED APR 16 2008

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY...

LARGE NORTHEAST SWELLS WILL RESULT IN DANGEROUS BREAKING WAVES AT
THE BEACHES. A STRONG NORTH TO SOUTH LONGSHORE CURRENT WILL EXIST...
ALONG WITH SEAWARD FLOWING RIP CURRENTS NEAR PIERS AND JETTIES. 

THE HIGH SURF WILL BE CAPABLE OF KNOCKING YOU DOWN...MAKING YOU
SUSCEPTIBLE TO THESE NEARSHORE CURRENTS. ONLY STRONG SWIMMERS
SHOULD ENTER THE OCEAN...AND ONLY NEAR LIFEGUARDS. WEAK SWIMMERS
SHOULD NOT VENTURE INTO THE SURF.

MINOR BEACH EROSION IS ALSO EXPECTED NEAR THE EARLY EVENING HIGH
TIDE.

$$
RL
000 
WHUS42 KMLB 161928
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
328 PM EDT WED APR 16 2008

FLZ047-054-059-064-141-147-171200-
/O.CON.KMLB.SU.Y.0002.000000T0000Z-080417T1200Z/
SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
NORTHERN BREVARD-
328 PM EDT WED APR 16 2008

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY...

LARGE NORTHEAST SWELLS WILL RESULT IN DANGEROUS BREAKING WAVES AT
THE BEACHES. A STRONG NORTH TO SOUTH LONGSHORE CURRENT WILL EXIST...
ALONG WITH SEAWARD FLOWING RIP CURRENTS NEAR PIERS AND JETTIES.

THE HIGH SURF WILL BE CAPABLE OF KNOCKING YOU DOWN...MAKING YOU
SUSCEPTIBLE TO THESE NEARSHORE CURRENTS. ONLY STRONG SWIMMERS
SHOULD ENTER THE OCEAN...AND ONLY NEAR LIFEGUARDS. WEAK SWIMMERS
SHOULD NOT VENTURE INTO THE SURF.

MINOR BEACH EROSION IS ALSO EXPECTED NEAR THE EARLY EVENING HIGH
TIDE.

$$
000 
WHUS42 KMLB 170824
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
424 AM EDT THU APR 17 2008

FLZ047-054-059-064-141-147-170930-
/O.CAN.KMLB.SU.Y.0002.000000T0000Z-080417T1200Z/
SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
NORTHERN BREVARD-
424 AM EDT THU APR 17 2008

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS CANCELLED THE HIGH
SURF ADVISORY. HOWEVER...ROUGH SURF WILL STILL EXIST...ALONG WITH
LONGSHORE CURRENTS AND AN INCREASED RIP CURRENT RISK. 

BREAKERS CAN KNOCK YOU DOWN AND MAKE YOU SUSCEPTIBLE TO DANGEROUS
OCEAN CURRENTS.

ONLY STRONG SWIMMERS SHOULD ENTER THE OCEAN...AND ONLY NEAR
LIFEGUARDS. WEAK SWIMMERS SHOULD NOT VENTURE INTO THE SURF.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Apr 15, 3:07 PM EDT, 18 minutes earlier.

Area forecast discussion, Apr 15, 3:07 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
307 PM EDT TUE APR 15 2008

.DISCUSSION...

TONIGHT/WED...STRONG AND GUSTY N/NW WINDS WILL CONTINUE TONIGHT
ESP ALG THE COAST WITH SOME RELAXING OF THE WIND SPEEDS OVER
INTERIOR SECTIONS. WINDS VEER TO A SLIGHT ONSHORE COMPONENT WED
WHICH WILL PRODUCE ANOTHER WINDY DAY. IN FACT...THIS WILL BRING
HIGHER SEAS (5-7 FOOT BREAKERS) INTO THE SURF ZONE. SO HAVE RAISED
A HIGH SURF ADVISORY BEGINNING LATE TONIGHT JUST PRIOR TO HIGH
TIDE AROUND 6 AM...AND CONTINUES THRU WED NIGHT. THIS WILL CAUSE
ROUGH SURF AND PROSPECT FOR SOME BEACH EROSION.

ANOTHER CHILLY NIGHT WITH LOWS IN THE MID TO UPPER 40S.

RECORD LOWS TONIGHT:
DAB  42/1952
MCO  45/1950
MLB  46/2007
VRB  47/2007

WED NIGHT-FRI...
STORM SYSTEM WILL DRIFT SLOWLY UP THE ERN SEABOARD...ALLOWING THE
DLM RIDGE OVER THE ERN CONUS TO BUILD INTO THE SERN U.S.  AIRMASS
ASSOCD WITH THE RIDGE WILL BE FAR TOO DRY AND SUPPRESSED TO SUPPORT
ANY MEANINGFUL PRECIP.  HOWEVER...SFC-H85 WINDS WILL CRANK AROUND TO
THE E/NE ON THU AS THE RIDGE BUILDS OVER THE REGION...ALLOWING THE
SFC/BNDRY LYR TO UNDERGO STEADY MODIFICATION.  THU TEMPS WILL START
OUT IN THE COOL U40S/L50S...10F BLO CLIMO...BUT WILL RECOVER BY
AFTN INTO THE M/U70S OVER MOST OF THE CWA.  MODIFICATION TREND WILL
CONTINUE INTO FRI WITH A LIGHT E/SE FLOW KEEPING TEMPS NEAR CLIMO.

SAT-WED...
CHAMBER OF COMMERCE WX IN STORE FOR THE CWA AS THE HIGHLY AMPLIFIED
MID/UPR LVL FLOW PATTERN ACROSS THE CONUS DAMPENS OUT.  FLOW WILL
BECOME LARGELY ZONAL OVER THE SRN TIER STATES...A PATTERN THAT
GENERALLY DOES NOT ALLOW COLD FRONTS TO PUSH MUCH FARTHER S THAN THE
FL PANHANDLE.  LACK OF AIRMASS CHANGE WILL KEEP MAX/MIN TEMPS NEAR
CLIMO ALONG THE COAST...SLIGHTLY ABV CLIMO INLAND.  PROLONGED PD OF
ONSHORE FLOW MAY ALLOW ISOLD SHRAS TO AFFECT THE COASTAL ZONES...BUT
THESE WOULD BE BRIEF WITH MINIMAL IMPACT...WILL NOT INCLUDE IN THE
FCST ATTM.

&&

.AVIATION...VFR CIGS (FL050-060) WILL DISSIPATE AFTER SUNSET
EXCEPT MAY PERSIST A BIT LATER ALG VOLUSIA/BREVARD COASTS.

&&

.MARINE...SOLID ADVISORY CONDS OCCURRING OVER THE WATERS AT THIS
TIME AND THIS WILL CONTINUE THRU WED. GALE FORCE GUSTS WILL OCCUR
OVER THE OFFSHORE WATERS.

HIGH SEAS WILL BEGIN A SLOW RETREAT WED NIGHT AS THE HIGH PRESSURE
RIDGE OVER THE SERN U.S. SETTLES OVER THE FL PENINSULA THRU THE
LATTER HALF OF THE WEEK.  HOWEVER...NE SWELL GENERATED BY THE
DEPARTING STORM SYSTEM WILL CONTINUE TO IMPACT THE E FL COAST THRU
FRI NIGHT WITH SEAS EXPECTED TO REMAIN NEAR OR ABV ADVISORY LVLS.
SWELL SHOULD DAMPEN OUT BY DAWN SAT WITH WINDS AOB 15KTS SEAS AOB
5FT.

&&

.FIRE WEATHER...DESPITE COOL TEMPS...LOW RH AND WIND PRODUCING RED
FLAG CONDITIONS AREAWIDE. FIRE WEATHER WATCH CONTINUES FOR INTERIOR
SECTIONS WED AFTN WITH GUSTY N/NE WINDS. HAVE POSTED A FIRE
WEATHER WATCH FOR THU AFTN AS WELL FOR INTERIOR SECTIONS BUT WINDS
WILL BE SIGNIFICANTLY LOWER.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  45  68  50  73 /  10   0   0   0
MCO  44  72  50  77 /  10   0   0   0
MLB  48  71  55  74 /  10   0   0   0
VRB  48  72  56  74 /  10  10   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 7 PM EDT THIS EVENING FOR COASTAL VOLUSIA-
     INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-
     NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
     BREVARD-SOUTHERN LAKE-ST. LUCIE.

     LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR COASTAL
     VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-
     NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
     BREVARD-SOUTHERN LAKE-ST. LUCIE.

     HIGH SURF ADVISORY FROM 4 AM WEDNESDAY TO 8 AM EDT THURSDAY FOR
     COASTAL VOLUSIA-INDIAN RIVER-MARTIN-NORTHERN BREVARD-
     SOUTHERN BREVARD-ST. LUCIE.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR INLAND VOLUSIA-NORTHERN LAKE-OKEECHOBEE-ORANGE-
     OSCEOLA-SEMINOLE-SOUTHERN LAKE.

     FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR INLAND VOLUSIA-NORTHERN LAKE-ORANGE-OSCEOLA-
     SEMINOLE-SOUTHERN LAKE.

AM...SMALL CRAFT ADVISORY UNTIL 4 AM EDT THURSDAY FOR COASTAL WATERS
     FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
     COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20
     NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET OUT 20 NM-WATERS FROM FLAGLER BEACH TO
     VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS
     FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
     WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET
     20 TO 60 NM OFFSHORE.

&&

KELLY/BRAGAW
Hazardous weather outlook, Apr 15, 4:49 AM EDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
449 AM EDT TUE APR 15 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-152100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
449 AM EDT TUE APR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...HIGH WIND IMPACT...
DEVELOPING LOW PRESSURE BETWEEN CAPE HATTERAS AND THE NORTHERN
BAHAMAS WILL RESULT IN WINDY CONDITIONS.  NORTHWEST WINDS AROUND
20 MPH WITH GUSTS TO 30 MPH WILL PRODUCE HAZARDOUS BOATING
CONDITIONS ON AREA LAKES.

...RIP CURRENT IMPACT...
A NORTH TO SOUTH FLOWING LONGSHORE CURRENT WILL EXIST AT THE
BEACHES ALONG WITH DANGEROUS RIP CURRENTS NEAR PIERS AND JETTIES.
CHECK WITH LIFEGUARDS ABOUT OCEAN HAZARDS BEFORE ENTERING THE SURF.

...MARINE THUNDERSTORM GUST IMPACT...
A NORTHERLY WIND SURGE LATE TODAY AND TONIGHT IS EXPECTED TO
PROVIDE A FOCUS FOR ISOLATED STORMS THAT PRODUCE STRONG WIND GUSTS
OVER THE GULF STREAM.

...WIND AND SEA IMPACT...
NORTHWEST WINDS AT 20 TO 25 KNOTS TODAY ARE FORECAST TO BECOME
NORTHERLY AND INCREASE TO 25 TO 30 KNOTS TONIGHT WITH OCCASIONAL
GUSTS TO GALE FORCE. THIS WILL PRODUCE VERY HAZARDOUS CONDITIONS
FOR SMALL CRAFT IN THE OPEN ATLANTIC.

...FIRE WEATHER IMPACT...
LOW HUMIDITY AND GUSTY NORTHWEST WINDS WILL RESULT IN CONTROL
PROBLEMS FOR ANY NEW WILDFIRES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NORTH WINDS WILL REMAIN GUSTY ON WEDNESDAY...WHICH WILL RESULT IN
HAZARDOUS BOATING AND SURF CONDITIONS. WINDS WILL THEN DIMINISH
THROUGH LATE WEEK...BUT SEAS AND THE SURF ZONE WILL REMAIN
HAZARDOUS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

LASCODY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 1:37 AM EDTLake Wind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia18 hr
Apr 15, 1:42 AM EDTFire Weather WatchMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia26 hr
Apr 15, 1:42 AM EDTRed Flag WarningMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia17 hr
Apr 15, 2:33 PM EDTFire Weather WatchMLBLake, Orange, Osceola, Seminole, Volusia38 hr

Nearby

High Surf Advisories in Florida, 2008Every high surf advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.